Free Hosting  

 

Benzodiazepine Withdrawal Syndrome

 
I was prescribed Valium by several Psychiatrists over a period of 5 1/2 years, beginning in September, 1982. In early 1988 I decided I wanted to stop taking the Valium.
I had very few symptoms of withdrawal within the first two weeks after stopping the drug. But on the 13th day after I stopped completely all hell broke loose, and my body and mind fell apart.
Over the next week or two I began to develop both the physical and psychological symptoms which can occur in many people who stop taking benzodiazepines.
These symptoms lasted for years, and after doing research and talking with others who experienced the same thing, I found out that what I was suffering from was
Protracted Benzodiazepine Withdrawal Syndrome.

 

The Purpose of This Site: Is to warn people about benzodiazepines. They can be very damaging to your health if taken over a period of longer than a few weeks.

Although Benzodiazepine withdrawal is not completely understood at this time, it is thought that taking Benzodiazepines can create a physical dependency. Many people who take them for more than a few weeks develop withdrawal problems when they stop, which for some, can be severe.

I am not against Benzodiazepines. I know they can really help people when given for a short time. I know that so many people suffer from extreme anxiety and panic attacks and are desperate for help. But Benzos can be dangerous for many people when taken over a period of any longer than a few weeks. They can make you far more ill than you were before you started taking them.

What happens when you go to see a doctor about this.
In some cases, they are not informed about Benzodiazepine withdrawal. Even if they do have some knowledge of the problems withdrawing can bring, they do not thoroughly understand it.
Fifteen years ago when I stopped taking Valium very few people were aware that there was a prolonged problem with withdrawal in some people. Now however, more professionals are accepting that it is real. But be careful, there are professionals out there who will not understand. Therefore, you should be very skeptical when trying to find help for this.

What can you do if you have been on a Benzodiazepine for a few months or a few years, and want or need to stop them?
Most importantly, never stop taking your pills abruptly. This can cause seizures.
You need guidance and help to get through stopping the pills.
You should never try to stop taking a Benzodiazepine without the help of a doctor who understands Benzodiazepine withdrawal. You need to look very carefully for the right professional to help you. Also, very importantly, you need enough information so that you will be informed when you go to see a doctor. That way you will be prepared to choose the right one and also able to help yourself in the ways that you need.
Where can you find guidance and help? Here are some links to places on the web where you can get good information about this. There's not a lot out there...but the resources are growing.

A Mailing List:
Please join the mailing list called "Benzo" at Yahoo. It is for anybody who is having a problem with Benzodiazepines. People are joining, and it's a great place to make contacts and share information. If you are having any kind of problem stopping Benzodiazepines, please join the list. The mailing list is called Benzo, and originates out of Groups.yahoo.com.

Very Informative FAQ:
Benzodiazepine Dependency and Withdrawal FAQ:
A FAQ will now answer many of your questions about Benzodiazepine dependency and withdrawal. It has been compiled by members of the mailing list Benzo at Yahoo. A must read!

A booklet on how to withdraw from Benzos:
A 47-page booklet, Benzodiazepines, How They Work and How to Withdraw, was released at the beginning of 2000. Originally intended to be a three-chapter excerpt from the forthcoming book Minor Tranquilizers, Major Problems: An International Effort to Tell the Truth About Tranquilizers and Sleeping Pills by Geraldine Burns, this booklet has been successful and is now available free online at the above link. The booklet is authored by Professor Heather Ashton, a professor from The School of Neuroscience, Newcastle upon Tyne, who worked for many years with people withdrawing from Benzodiazepines. An extremely valuable source of information for both you and your doctor. Available both online, and in print.

Benzodiazepine Awareness Network Petition:
Please take the time to look at this petition to make people aware of the damage that Benzos can do. If Benzos have damaged you, sign this.

NEW! List of Benzo Wise Doctors and Therapists:
A new list of Benzo knowledgeable professionals, small but growing.

Extensive Information about Benzo Withdrawal:
Visit here for the most extensive overview of information about Benzos and their withdrawal, an excellent resource with hundreds of pages of references. Also here you will find the FAQ, and links to purchase Ms. Ashton's booklet.

Links to Web Sites and Other Helpful Information:
Visit my page of web sites and other resources that have reliable information about Benzodiazepine Withdrawal Syndrome.

BACK TO TOP

Disclaimer: I am not a licensed mental health professional. The information presented at this site has been gathered through personal interviews and research, and is presented in order to help you make informed choices about your treatment. Never attempt to adjust your drug dosage in any way without the assistance of a qualified mental health professional. I take no responsibility for the individual choices made by people taking psychotropic drugs.
 Copyright 2010 E. Foote, all rights reserved 

*This page no longer updated.

 

  WHAT PILLS ARE BENZODIAZEPINES?

Benzodiazepines are
frequently known by
these names:
Xanax (Alprazolam)
Valium (Diazepam)
Chlorazepate (Tranxene)
Ativan, Alzapam (Lorazepam)
Serax (Oxazepam)
Centrax (Prazepam)
Librium (Chlordiazepoxide)
Paxipam (Halazepam)
Halcion (Triazolam)
Klonopin (Clonazepam)
Dalmane, Durapam (Flurazepam)
Restoril, Razepam (Temazepam)

Symptoms Of
Benzodiazepine Withdrawal Include:

  • Increased anxiety
  • Panic attacks
  • Insomnia, nightmares
  • Fears of going mad
  • Increased depression
  • Breathless feeling
  • Suicidal feelings
  • Aggression
  • Symptoms like "flu"
  • Nausea
  • Constipation, diarrhea
  • Distorted vision
  • Dizziness
  • Shaking
  • Tight chest
  • Ringing in the ears
  • Hormone problems
  • Headaches
  • Rubbery legs
  • Sore eyes
  • Feelings of tight band around head
  • Pain in the neck and shoulders
  • Loss of interest in sex, impotence
  • Agoraphobia
  • Hallucinations
  • Creeping sensation in the skin
  • Increased sensitivity to light, sound, touch, and smell
  • Outbursts of rage
  • Tight throat
  • Skin rashes
  • Abdominal pain
  • Hyperactivity
  • Confusion
  • Sweating
  • Palpitations, slow pulse
  • Chest pain
  • Loss of taste, metallic taste
  • Thyroid problems
  • Sinus problems
  • Heavy, aching limbs
  • Blurred vision
  • Feelings of electricity all over
  • Feelings of being pricked with tiny needles
  • Dramatic increase in sexual feelings
  • Craving for your sleeping pills or tranquilizers
  • Pain in the face or jaw that resembles a toothache
  • Tingling around mouth, hands, and feet
  • Seizures may occur when drugs have been stopped abruptly

Note: The symptoms of Benzo withdrawal mentioned on this web site are taken from the book Free Yourself from Tranquilizers & Sleeping Pills, by Shirley Trickett, 1997, Ulysses Press, pp. 24-25.

Benzodiazepine
Angst
Webring

 

 

mhm.gif
Can't find the mental health information you need?
Free Mental Health Search Service available.

icestorm.gif
This site hosted by the Icestorm Network, for free!